Pennsylvania, 2025Flash Flooding and Damaging Wind in Pennsylvania, July 31, 2025
July 31, 2025 · NWS CTP · 6 events in 1 county or zone
A surface cold front was stationed near the Mason-Dixon line, with an area of surface low pressure developing and tracking across southern portions of central Pennsylvania. This brought increasing moisture across the area, with ample low-level and effective bulk shear allowing for multiple thunderstorms to develop during the morning and afternoon hours on July 31, 2025.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface cold front was stationed near the Mason-Dixon line, with an area of surface low pressure developing and tracking across southern portions of central Pennsylvania. This brought increasing moisture across the area, with ample low-level and effective bulk shear allowing for multiple thunderstorms to develop during the morning and afternoon hours on July 31, 2025. Isolated thunderstorm development in Lancaster County began to intensity, with one thunderstorm producing multiple instances of trees and wires down in Lancaster County. Heavy rainfall continued into the afternoon hours, with flash flooding beginning to occur in Lancaster County and Little Conestoga Creek running out of its banks and closing numerous roadways. Multiple water rescues were also observed due to flash flooding throughout Lancaster County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 31, 6:24 AM EST, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 31, 6:24 AM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service State College PA
724 AM EDT Thu Jul 31 2025
.SYNOPSIS...
* Widespread showers and thunderstorm downpours expected for the
last day of July
* Potentially significant flash flooding and a few severe
t-storms are most likely across parts of southeast PA this
afternoon and evening
* Late July heat wave breaks down with a refreshing pattern
change to deliver comfortably cooler and less humid conditions
to begin the month of August
&&
.NEAR TERM /THROUGH TONIGHT/...
* Significant (higher-end) flash flooding and a few severe
t-storms capable of locally damaging winds are possible this
afternoon into tonight with focus in southeast PA including
the Lower Susquehanna Valley
One of the better-looking enhanced/excessive rainfall setups we
have seen so far this summer expected to evolve/impact portions
of central PA in the next 24 hours. Strong synoptic/kinematic
forcing has been largely absent for the most part which is
common this time year as the primary jet streams retreats poleward
during the warm season. However, this time we have a potent
vortmax and an exceptionally strong upper level jet streak over
southeast Canada in the mix, coupled with highly anomalous
moisture/PW and wave of low pressure moving along a slow moving
boundary. So all of the ingredients are certainly in place for a
higher-end significant flooding threat; residents should ensure
they have reliable means of receiving warnings throughout the
day and into tonight.
There are two areas of concern regarding heavy rainfall:
1) North-central into Northeast PA/Poconos
Band of heavy/efficient rainfall appears to be taking shape
ahead of the main cold front early this morning based on latest
radar trends. PWATs will rise to the 1.8-2.0" range and low-
level WAA ahead of the front will give rise to potential
training. There is uncertainty regarding the amount of available
instability, which could reach as high as 500 J/kg. Still, the
modeled soundings depict warm cloud layers up to 13,000ft deep,
so while rates may not be as high as farther to the south, warm
rain processes could still provide 1-1.5"/hr rates in these
areas during the afternoon and into tonight. HREF 6hr PMM shows
point amounts of 2+ inches with a potential stripe of up to 4"
possible. A risk level 2 out of 4 remains is in place for these
regions with locally significant flash flooding possible.
2) Southern/Southeastern PA/Lower Susquehanna Valley
Farther south, this area is more removed from the jet-streak
dynamics to the north. However, this region is closer to the
deepening surface low with strong surface-925mb southerly
theta-e advection directed into the southeastward advancing
surface front. A tropical air-mass (depicted by 2-2.25" PWATs
and low-mid 70s dew points) will coincide within a warm sector
that becomes increasingly unstable (MUCAPE between 1,000-2,000
J/kg). It is worth noting that SST anomalies along the Mid-
Atlantic and Southeast coasts are well above normal too, acting
as an abnormally rich moisture source for southerly low-level
flow to draw from. By this afternoon, low-level WAA into the
front will support storms enveloping the region with additional
storms from the Laurel Highlands/south central Alleghenies
tracking east. Modest vertical wind shear aloft will also
support organized clusters of storms, some of which will have
the potential to backbuild and train between the I-81 and I-95
corridors into tonight. Latest 12Z HREF guidance shows 24-hr
probabilities for >3" of rainfall are high (>70%) across southeast
PA. Just as concerning is this same region sports 30-60%
chances for >5" of rainfall with 24hr PMM/LPMM values close to
the ensemble maxima approaching 8 inches.
We added Tioga County to the flood watch in coordination with
WFO BGM.
SPC has upgraded the southern portion of the Lower Susquehanna
Valley (near and south of I-81/PA Turnpike/I-78) from risk
level 1 to 2 (out of 5) for a damaging wind threat. Strong
instability and 30-40kts of effective bulk shear will encourage
the development of strong multicells and perhaps a transient
supercell capable of localized damaging wind gusts.
Major changes in the temperature department today with highs 10
to 20 degrees lower vs. Wednesday across the northern 3/4 of
the fcst area. Max temps range from the 65-70F range in the
northern tier to mid 80s along the MD line. Low temps also fall
about 10F night/night with readings in the low 50s NW to mid 60s
SE.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Departing sfc low pressure moving away from the Delmarva/NJ
coast will allow strong Canadian high pressure to flex eastward
from the Upper Midwest/Great Lakes. Latest hires model data
suggests some clouds and maybe a lingering rain shower or two in
spots to start the first day of August. However, the trend will
be turning decidedly drier/brighter Friday due to increasing
large scale subsidence and arrival of a much drier/less humid
airmass via northerly llvl flow. We blended in some higher
percentile NBM for winds/gusts given the fcst pressure gradient
between the exiting low offshore and sprawling high expected to
migrate into PA this weekend.
Max temps drop 5-10 degrees below climo into the 70s which will
feel quite comfortable after several days of hot and humid
weather. Clear and cool tomorrow night with low temps also
below the historical average for early August into the 50-60F
range in most locations; usual cold spots in the NW Alleghenies
could print a minT 40-45F range using fcst dewpoints as a floor.
While the air will be rather dry, there could be some
radiational fog in the river and stream valleys across the
northern and western portions of the forecast area.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Slightly below average daytime highs 70-80F and lows 50-60F are
forecast along with no rainfall through the first weekend of
August. The dry spell and pleasant conditions/low humidity
should last through early next week with temperatures trending
warmer/back to seasonal averages for early August. Medium range
models and ensemble data show broad upper level troughing
carving out and shifting eastward across the Appalachians which
should translate into increasing rain chances by next Wed-Thu.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Building clouds can be observed across the region via latest
satellite imagery. VFR conditions should be prevailing for most
of the remaining overnight hours, but there remains a 30% chance
for some fog development before sunrise. Confidence remains low
in sites experiencing visibility restrictions prior to 12Z.
Increasing cloud cover will be the precursor for a frontal
system stalling out over southern PA today. Numerous rain
showers are expected to move over the airspace beginning as
early as 14Z across the northwest near BFD. Once rain begins
expect visibility restrictions and low clouds over most of
central PA throughout the day. Given that latest CAM guidance is
showing wide spread showers, there are long periods of rain
mentioned with this TAF package with PROB30 groups extending
the possibility of showers well past 00Z Friday.
Expect conditions to improve from north to southeast Friday
morning, as high pressure starts to build in with drier air.
Ceiling and visibility restrictions will likely persist until
after sunrise on Friday.
Outlook...
Fri...AM SHRA linger over SE PA, with restrictions possible;
trending drier with VFR conditions for the afternoon.
Sat-Mon...Dry with VFR conditions.
&&
.CLIMATE...
BFD tied the record high temperature of 88 yesterday 7/30.
#Top10 warmest June+July
#Top10 warmest July
From June 1st through July 30th:
Harrisburg: 76.8F average temperature ranks 7th warmest
Williamsport: 74.1F average temperatures ranks 7th warmest
Altoona: 73.1F average temperature ranks 3rd warmest
Bradford: 67.8F average temperature ranks 2nd warmest
State College: 73.1F average temperature ranks tied 4th warmest
From July 1st through July 30th:
Harrisburg: 79.9F average temperature ranks tied 7th warmest
Williamsport: 77.0F average temperature ranks tied 8th warmest
Altoona: 74.8F average temperature ranks 7th warmest
Bradford: 69.8F average temperature ranks 3rd warmest
State College: 75.8F average temperature ranks tied 6th warmest
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 2 PM EDT this afternoon through late tonight
for PAZ028-036-037-041-042-046-049>053-056>059-063>066.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl/Bauco
AVIATION...Bowen
CLIMATE...Steinbugl/NPB
Hazardous weather outlook, Jul 31, 4:17 AM EST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
517 AM EDT Thu Jul 31 2025
PAZ037-041-042-046-049>053-058-010930-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Schuylkill-
517 AM EDT Thu Jul 31 2025
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-010>012-017>019-045-010930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Southern Clinton-
517 AM EDT Thu Jul 31 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Thunderstorms with very heavy rain are possible this afternoon and
evening. The heavy rain may lead to isolated instances of flash
flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ024>027-033>035-010930-
Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-
517 AM EDT Thu Jul 31 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Thunderstorms with very heavy rain are possible this afternoon and
evening. The heavy rain may lead to scattered instances of flash
flooding.
A few strong thunderstorms capable of wind gusts in excess of 50 mph
are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ028-010930-
Juniata-
517 AM EDT Thu Jul 31 2025
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
A few strong thunderstorms capable of wind gusts in excess of 50 mph
are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ036-056-057-059-063>066-010930-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
517 AM EDT Thu Jul 31 2025
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
A few strong thunderstorms capable of locally damaging wind gusts in
excess of 60 mph are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
Flash Flood, Lancaster
- When
- July 31, 10:30 AM EST to 11:30 AM EST
- Where
- Lancaster County, 2.05 mi W of Silver Spg to 2.23 mi WNW of Silver Spg
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.073, -76.469
Muddy water was observed running down Siegrist Road and through yards towards Chiques Creek in West Hempfield Township.
Thunderstorm Wind, Lancaster
- When
- July 31, 10:49 AM EST
- Where
- Lancaster County, 0.95 mi N of Hamilton Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.044, -76.322
A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down multiple trees and wires onto roadways in the vicinity of Franklin and Marshall College in Lancaster.
Flash Flood, Lancaster
- When
- July 31, 1:00 PM EST to 2:30 PM EST
- Where
- Lancaster County, 1.01 mi SSW of Lancaster to 0.98 mi SSW of Lancaster
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.056, -76.306
High water flowing near Keller and Marshall avenues in Lancaster resulted in a water rescue.
Flash Flood, Lancaster
- When
- July 31, 2:00 PM EST to 3:15 PM EST
- Where
- Lancaster County, 0.53 mi W of Bausman to 0.18 mi SSE of Manor Ridge
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.029, -76.340
Flash flooding pushed the Little Conestoga Creek out of its banks, with numerous road closures. 3.1 inches of rain was reported.
Flash Flood, Lancaster
- When
- July 31, 2:50 PM EST to 4:05 PM EST
- Where
- Lancaster County, 0.76 mi SE of Wakefield to 0.57 mi SE of Wakefield
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.762, -76.171
Flash flooding led to a water rescue near Wakefield.
Flash Flood, Lancaster
- When
- July 31, 3:00 PM EST to 3:50 PM EST
- Where
- Lancaster County, 0.46 mi SE of Rohrerstown to 0.44 mi SE of Rohrerstown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.046, -76.363
PA Route 741 was closed between Noll Drive and Embassy Drive near Rohrerstown due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Maryland, July 31, 20251 death · 26 events
- Heat in Virginia, July 31, 20251 death · 1 event
- Rip Current in Wisconsin, July 31, 20251 death · 1 event
- Wildfire in Washington, July 31, 2025$2.7 million · 1 event
- Wildfire in Washington, July 31, 2025$1.0 million · 1 event
- Damaging Winds in Texas, July 31, 20251 injured · $275,000 · 60 kt wind · 8 events
- Flash Flooding in Pennsylvania, July 31, 2025$240,000 · 17 events
- Wildfire in Washington, July 31, 2025$320,000 · 1 event
- Tornado and Damaging Winds in Maryland, July 31, 2025$121,000 · EF0 · 6 events
- Flash Flooding and Flood in New Jersey, July 31, 2025$65,000 · 18 events
- Flash Flood and Damaging Winds in Virginia, July 31, 2025$61,000 · 55 kt wind · 5 events
- Damaging Winds in Virginia, July 31, 2025$26,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278791, 1276591, 1278796, 1278799, 1278800, 1279189.